Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 206, NWS Dodge City, KS

July 21, 2014Finney County, Lane County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 21, 2014, 7:18 PM CDT for Finney County, Lane County, Scott County, Kansas. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2014, 7:18 PM CDT (00:18 UTC)
Expired
Jul 21, 2014, 7:51 PM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Finney County, KS, Lane County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 84 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 7:23 PM CDTTSTM WND GST 65Shallow Water, KSTHE REPORT WAS ESTIMATED 60 TO 70 MPH GUST.
Jul 21, 7:23 PM CDTHAIL 1.5Shallow Water, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1247 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
2313 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

797 
WUUS53 KDDC 220018
SVRDDC
KSC055-101-171-220115-
/O.NEW.KDDC.SV.W.0206.140722T0018Z-140722T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
718 PM CDT MON JUL 21 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FINNEY COUNTY IN SOUTHWEST KANSAS...
  SOUTHWESTERN LANE COUNTY IN WEST CENTRAL KANSAS...
  SOUTHERN SCOTT COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 815 PM CDT

* AT 713 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SHALLOW
  WATER...AND MOVING SOUTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  FRIEND...GRIGSTON AND AMY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3845 10039 3800 10048 3801 10076 3821 10109
      3849 10097
TIME...MOT...LOC 0019Z 300DEG 24KT 3832 10087

HAIL...1.00IN
WIND...60MPH

$$

RUSSELL
2 follow-up statements
333 
WWUS53 KDDC 220043
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
743 PM CDT MON JUL 21 2014

KSC101-171-220053-
/O.CAN.KDDC.SV.W.0206.000000T0000Z-140722T0115Z/
SCOTT KS-LANE KS-
743 PM CDT MON JUL 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LANE AND SOUTHERN
SCOTT COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS 
THE WARNED AREA.

LAT...LON 3809 10089 3827 10084 3826 10046 3800 10048
      3801 10076
TIME...MOT...LOC 0043Z 284DEG 27KT 3832 10062 3817 10062
          3807 10071

$$

KSC055-220115-
/O.CON.KDDC.SV.W.0206.000000T0000Z-140722T0115Z/
FINNEY KS-
743 PM CDT MON JUL 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL FINNEY
COUNTY UNTIL 815 PM CDT...

AT 742 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES SOUTH OF AMY TO 16 MILES EAST OF FRIEND TO 10
MILES NORTHEAST OF GARDEN CITY...AND MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL FINNEY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3809 10089 3827 10084 3826 10046 3800 10048
      3801 10076
TIME...MOT...LOC 0043Z 284DEG 27KT 3832 10062 3817 10062
          3807 10071

HAIL...1.00IN
WIND...60MPH

$$

RUSSELL
532 
WWUS53 KDDC 220051
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
751 PM CDT MON JUL 21 2014

KSC055-220101-
/O.CAN.KDDC.SV.W.0206.000000T0000Z-140722T0115Z/
FINNEY KS-
751 PM CDT MON JUL 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FINNEY COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THESE THUNDERSTORMS.

LAT...LON 3809 10089 3827 10084 3826 10046 3800 10048
      3801 10076
TIME...MOT...LOC 0051Z 284DEG 27KT 3830 10055 3815 10055
          3806 10064

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:43 PM CDT, 35 minutes earlier.

Area forecast discussion, Jul 21, 6:43 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
643 PM CDT Mon Jul 21 2014

...Updated aviation section...

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 116 PM CDT MON JUL 21 2014

High pressure aloft will remain centered over southern Colorado and
northern New Mexico through the next 48 hours. This will ensure
very hot surface temperatures will continue, with most of
southwest Kansas rising into the triple digits today and Tuesday.
At the same time, a lee side surface trough will be advancing
into far western Kansas late this afternoon and evening. This
trough will be the focus axis for some convection, and that trough
could push some of those thunderstorms a bit farther east late
this evening. There could be a slight chance for thunderstorms
after midnight in our north and northeast zones, with the surface
trough moving through central Kansas.  In any case, I will not put
very much QPF amounts with these storms.  After the hot afternoon,
the overnight temperatures will be elevated, and generally in the
the lower to mid 70s tonight.  Winds will be southwest early in
the 15-20 MPH range, and then become more southerly as that surface
trough advances farther east and reduce to the 10 to 12 MPH range.

On Tuesday, the upper high pressure system will still be in
control.  However, at the surface, a weak cold front will drop south
from the northern plains and essentially drop into that surface
trough.  This could trigger a few thunderstorms along and near the
front/trough, across our north and western zones late in the afternoon.
Maximum temperatures will likely occur prior to the front moving
south, and thus even the Hays area will likely see 101F readings.
Dew points will again be in the mid 50s in our west to the mid to
upper 60s in our east, which only gives a max heat index of 103F,
just shy of Heat Advisory criteria.  This will need to be watched,
and updated if needed.  Winds on Tuesday should be south at 10 to
12 mph, but shifting to the east in our far eastern counties, on
the other side of the trough.

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 150 PM CDT MON JUL 21 2014

A shortwave trough riding over the top of the upper level ridge will
progress from the northern plains today into the Great Lakes by
Tuesday and then into the Middle Atlantic region by Wednesday.
This will help push a cold front into central Kansas by Tuesday
evening and northern Oklahoma by Wednesday morning. There is only
a slight chance of thunderstorms Tuesday evening along a weak
surface trough in far western Kansas and then along the cold front
Tuesday night. Aside from some wind and small hail from these high
based storms in the evening, high-end severe weather is not
expected.

It will be humid Wednesday behind the cold front, especially near
the Oklahoma state line, but with no upper level support or surface
convergence, thunderstorms are not expected. Temperatures should be
several degrees cooler, with highs from 93F near interstate 70 to
around 97F near the Oklahoma state line. By Thursday, a strong upper
level system will move into the northwestern United States, with
ridging extending from the Desert Southwest into western Kansas.
With renewed lee troughing, high temperatures ought to warm back
to the mid and high 90s, with possibly some readings near or over
100F. Little in the way of thunderstorm activity is expected. The
next cold front is expected to pass through western Kansas by
Saturday or Sunday as the upper level system over the northwestern
United States passes over the upper level ridge into the Great
Lakes, with the associated cold front moving through western
Kansas. There is some disagreement from model to model and model
run to model run with the strength of this cold front. Keep in
mind that if the front is stronger, then high temperatures could
drop lower than currently forecasted. Regardless of the solution,
high temperatures ought to drop at least several degrees by Sunday.
There will be small chances for thunderstorms as the front passes.
A more significant cooldown is possible by mid next week as an
even stronger upper level system moves over the ridge and
amplifies over the upper Midwest and Great Lakes regions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
ISSUED AT 638 PM CDT MON JUL 21 2014

scattered thunderstorms across far west-central and southwest
Kansas are expected to slowly weaken and dissipate by late
evening, but likely impacting GCK terminal sometime in the 0100 to
0230 UTC time frame before totally dissolving. It appears unlikely
that convection will make it to the DDC terminal. Overnight, winds
will stay out of the south at 12 to 16 knots with VFR sky
conditions prevailing. South winds will continue Tuesday ahead of
a slow moving boundary across northern Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73 100  72  95 /  10  10  20  10
GCK  71 100  72  96 /  30  10  20  10
EHA  70  98  69  97 /  20  10  20  10
LBL  72 100  71  97 /  20  10  10  10
HYS  73 102  73  93 /  10  10  20  10
P28  74 101  75  97 /  10  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burke
LONG TERM...Finch
AVIATION...Umscheid
Hazardous weather outlook, Jul 21, 3:09 AM CDT, 16 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
309 AM CDT MON JUL 21 2014

KSZ030-031-043>046-061>066-074>081-084>090-220815-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
309 AM CDT MON JUL 21 2014 /209 AM MDT MON JUL 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES OF UP TO 105 DEGREES WILL BE POSSIBLE ACROSS CENTRAL
AND SOUTH CENTRAL KANSAS THIS AFTERNOON.

A SLIGHT CHANCE OF THUNDERSTORMS WILL BE POSSIBLE FIRST ACROSS FAR
WESTERN KANSAS LATE THIS AFTERNOON...SPREADING EAST THIS EVENING
INTO THE EARLY OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT INDICES OF UP TO 105 DEGREES WILL BE POSSIBLE ACROSS CENTRAL
AND SOUTH CENTRAL KANSAS TUESDAY AFTERNOONS.

THE NEXT CHANCE OF THUNDERSTORMS WILL BE THIS WEEKEND. IT IS TOO
EARLY TO TELL IF ANY OF THESE STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVIATION WILL NOT BE NEEDED TODAY OR TONIGHT

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Jul 21, 4:31 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
431 PM CDT MON JUL 21 2014

KSZ061-062-212230-
HAMILTON-KEARNY-
331 PM MDT MON JUL 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES...

AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF KENDALL...MOVING NORTHEAST
AT 20 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3826 10153 3799 10130 3788 10171 3808 10179
TIME...MOT...LOC 2130Z 247DEG 24KT 3802 10158

RUSSELL
Local storm report, Jul 21, 5:48 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
548 PM CDT MON JUL 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND GST     1 N SYRACUSE            37.99N 101.75W
07/21/2014  M75 MPH          HAMILTON           KS   AWOS

            A MICROBURST FROM A SMALL THUNDERSTORM LIKELY IMPACTED
            THE SYRACUSE AIRPORT. THE MEASUREMENT CAME FROM THE
            SYRACUSE AWOS STATION.

&&

UMSCHEID
Special weather statement, Jul 21, 6:11 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
611 PM CDT MON JUL 21 2014

KSZ061-062-074-075-220045-
GRANT-HAMILTON-KEARNY-STANTON-
611 PM CDT MON JUL 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR KEARNY...NORTHEASTERN STANTON...
NORTHERN GRANT AND SOUTHEASTERN HAMILTON COUNTIES...

AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
KENDALL TO BIG BOW...MOVING EAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

LAT...LON 3823 10113 3753 10110 3744 10161 3819 10161
TIME...MOT...LOC 2311Z 269DEG 9KT 3808 10148 3758 10148

RUSSELL
Local storm report, Jul 21, 6:21 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
621 PM CDT MON JUL 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     8 N BIG BOW             37.68N 101.59W
07/21/2014  E65.00 MPH       STANTON            KS   PUBLIC

&&

06
Special weather statement, Jul 21, 7:00 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
700 PM CDT MON JUL 21 2014

KSZ043-063-220045-
FINNEY-SCOTT-
700 PM CDT MON JUL 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FINNEY AND SCOTT
COUNTIES...

AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MODOC TO 8 MILES
SOUTH OF MARIENTHAL...OR ALONG A LINE EXTENDING FROM MODOC TO 10
MILES SOUTHWEST OF MODOC...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

LAT...LON 3857 10069 3826 10069 3827 10111 3829 10114
      3861 10114 3863 10113
TIME...MOT...LOC 0000Z 281DEG 10KT 3853 10104 3837 10120

RUSSELL
Local storm report, Jul 21, 7:17 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
717 PM CDT MON JUL 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     16 NNW MANTER           37.75N 101.94W
07/21/2014                   HAMILTON           KS   TRAINED SPOTTER

            A CENTER PIVOT IRRIGATION WAS FLIPPED.

&&

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:00 PM CDTSpecial Weather StatementDDCScott45 min
Jul 21, 7:24 PM CDTSpecial Weather StatementDDCGrant, Morton, Stanton51 min
Jul 21, 7:55 PM CDTSpecial Weather StatementDDCFinney, Lane, Scott50 min
Jul 21, 8:09 PM CDTSpecial Weather StatementDDCGrant, Haskell, Morton, Stevens96 min
Jul 21, 8:20 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Morton, Seward, Stevens30 min
Jul 22, 3:20 AM CDTHeat AdvisoryDDCBarber, Comanche, Ellis, Pawnee, Pratt, Rush and 2 more17 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.